I had an unfortunate bout of diarrhea yesterday which forced me to take a closed look at my stool. I noticed three "pills" in it that we're jellified on the outside and held a slim, hard white pill inside it. The jell was totally intact around the small white pill. After doing some experimenting with the likely culprits based on size and shape, Sun Pharm's generic metformin XR fit the bill exactly. Now, what worries me is it normal for this pill to go clear through my digestive tract without being digested and if so am I getting the proper medication as prescribed: 2 metformin XR500 mg. each twice daily for a total of four pills a day (with three having made it in my one stool)?
Often with the extended release meds they can be seen in the stool. It is the coating of the med that is seen, the drug has absorbed. Having diarrhea sped up your gi system and they passed thru faster.
Metformin XL can leave the capsule shell in your stool. Regardless of what drug company makes it. I used to take the Metformin XL for 4 years. It freaked me out when I noticed that in my stool the first time. May sound weird, but checking your poop is normal. The XL was supposed to make the side effects of stomach issues easier than the regular Metformin. But not for me. I find that taking the Metformin 500 mg, and cutting them in half is easier to do and doesn't make me run to the bathroom all the time. Plus it's cheaper and you cannot cut the XL in half. Also, no weird capsule shell in your poop to worry about. Anyway, to answer the question specifically, yes this side effect is normal. Hope this answer helped. Best wishes!
- Metformin Information for Consumers
- Metformin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 11 Aug 2015 • 1 answer
Updated 25 Dec 2018 • 43 answers
Updated 12 Nov 2013 • 1 answer
Updated 13 Feb 2018 • 6 answers
Updated 22 Dec 2015 • 5 answers